Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Louisville, KY

June 4, 2001Marion County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2001, 3:38 PM EDT for Marion County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 3:38 PM EDT (19:38 UTC)
Expired
Jun 4, 2001, 4:15 PM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Marion County, KY

The radar

The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:00 PM EDTThunderstorm Wind 60 ELebanon, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 041938
SVRSDF
KYC155-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 415 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF RAYWICK...OR ABOUT 47 MILES
  SOUTH OF LOUISVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORETTO...NERINX AROUND 345 PM EDT
  ST. MARY...NEW MARKET AROUND 350 PM EDT
  LEBANON AROUND 355 PM EDT
  BRADFORDSVILLE AROUND 405 PM EDT
  GRAVEL SWITCH AROUND 410 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOhWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:15 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 4, 3:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT MON JUN 4 2001

DISCUSSION WILL BE SHORTENED DUE TO SVR WX.

WARM FRONT WILL MOVE NORTH SLOWLY. WITH THIS FRONT IN THE VCNTY AND
WARM AND UNSTABLE AIR TO THE SOUTH...TSRA MAY FORM AT ABOUT ANY TIME
TONIGHT INTO TUESDAY NIGHT.  COLD FRONT FINALLY MOVES IN ON WED
BRINGING HIER POPS.

NO MODEL QPF TAKEN LITERALLY...WILL USE BLEND WITH STRESS ON ETA.
FWC/MAV CLOSE AND WILL FOLLOW.

IN BRIEF: LIKELY POPS TONIGHT S DUE TO CURRENT CONVECTION WITH 40-50
POPS ELSEWHERE. WILL USE SCTD WORDING AND 40-50 POPS TUESDAY. 30-40
POPS TUE NIGHT AND LIKELY POPS WED ALL FORECAST AREA. CHC POPS WED
NIGHT.

'.SDF...NONE.
CS

In the hours before

Special weather statement, Jun 4, 11:30 AM EDT, 4 hours 8 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT MON JUN 4 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA THIS AFTERNOON.

A WARM FRONT WILL SLOWLY PUSH NORTH INTO KENTUCKY THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP BOTH AHEAD OF THE FRONT AS IT
PUSHES NORTH AND SOUTH OF THE FRONT IN THE WARM AND UNSTABLE AIR.
SOME OF THE STORMS MAY BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTE4RNOON.
Local storm report, Jun 4, 2:27 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
227 PM EDT MON JUN 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

0225 PM    HARTFORD                  KY   WIND DAMAGE
06/04/01   OHIO                           TWO TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 4, 2:52 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT MON JUN 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CANEYVILLE                KY   WIND DAMAGE
06/04/01   GRAYSON                        TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 4, 3:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT MON JUN 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    SONORA                    KY   70 MPH TSTM GUST
06/04/01   HARDIN                         POWER LINES DOWN.
                                          DIME-SIZED HAIL.

0331 PM    BONNIEVILLE               KY   .75 INCH HAIL
06/04/01   HART                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:30 AM EDTFlash Flood WarningLMKGreen, Hart2 hr
Jun 4, 8:25 AM EDTFlash Flood WarningLMKAdair, Casey, Russell2 hr
Jun 4, 2:13 PM EDTSevere Thunderstorm WarningLMKButler, Grayson, Ohio47 min
Jun 4, 2:36 PM EDTSevere Thunderstorm WarningLMKHardin24 min
Jun 4, 2:49 PM EDTSevere Thunderstorm WarningLMKButler26 min
Jun 4, 2:58 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin32 min
Jun 4, 3:16 PM EDTSevere Thunderstorm WarningLMKLarue29 min
Jun 4, 3:29 PM EDTSevere Thunderstorm WarningLMKHart16 min
Jun 4, 3:34 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor41 min
Jun 4, 3:35 PM EDTSevere Thunderstorm WarningLMKEdmonson25 min
Jun 4, 3:38 PM EDTTornado WarningLMKEdmonson22 min
Jun 4, 3:50 PM EDTSevere Thunderstorm WarningLMKBarren, Hart40 min
Jun 4, 4:12 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln48 min
Jun 4, 4:36 PM EDTSevere Thunderstorm WarningLMKAdair9 min
Jun 4, 4:46 PM EDTSevere Thunderstorm WarningLMKAdair, Russell29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.